Anesthesia | Can Anesthesia Cause Hot Flashes After Hysterectomy?
Some medications used as part of anesthesia during a hysterectomy can cause flushing or “hot flash” sensations.
For instance, Decadron is often used intravenously to help with swelling and nausea. If this medication is given to you while you are awake, it can cause a hot flash sensation.
Anesthetic agents also cause “rerouting” of blood flow and temporary resetting of the body’s ability to regulate temperature. As you emerge from anesthesia, blood flow to certain areas (like the skin) starts to return to normal, causing you to experience both shivering and warm feelings in the recovery room.
Any “hot flash” sensations that happen well after anesthesia are probably caused by something else. Hormonal imbalance is one of the biggest causes for hot flashes, but other culprits can include medications, changes in blood sugar, stress, and spicy or hot foods.
If you have been experiencing hot flashes since your hysterectomy, talk to your doctor about possible causes and treatments. In the meantime, you can try some of the HysterSisters’ top tips for treating hot flashes, including dressing in layers, using a fan, and keeping cold water handy.
This content was written by staff of HysterSisters.com by non-medical professionals based on discussions, resources and input from other patients for the purpose of patient-to-patient support. Reprinted with permission: Anesthesia | Can Anesthesia Cause Hot Flashes After Hysterectomy?